×

zbMATH — the first resource for mathematics

Richardson extrapolation and defect correction of mixed finite element methods for integro-differential equations in porous media. (English) Zbl 1177.76408
Summary: Asymptotic error expansions in the sense of the \(L^{\infty }\)-norm for the Raviart-Thomas mixed finite element approximation by the lowest-order rectangular element associated with a class of parabolic integro-differential equations on a rectangular domain are derived, such that the Richardson extrapolation of two different schemes and an interpolation defect correction can be applied to increase the accuracy of the approximations for both the vector field and the scalar field by the aid of an interpolation postprocessing technique. The key point in deriving them is the establishment of the error estimates for mixed regularized Green functions with memory terms presented in [R. E. Ewing, Y. Lin, J. Wang and S. Zhang, Int. J. Numer. Anal. Model. 2, No. 3, 301–328 (2005; Zbl 1151.76594)]. As a result of all these higher order numerical approximations, they can be used to generate a posteriori error estimators for this mixed finite element approximation.

MSC:
76S05 Flows in porous media; filtration; seepage
45K05 Integro-partial differential equations
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
Citations:
Zbl 1151.76594
PDF BibTeX XML Cite
Full Text: DOI EuDML Link
References:
[1] I. Babuška: The finite element method with Lagrangian multipliers. Numer. Math. 20 (1973), 179–192. · Zbl 0258.65108
[2] H. Blum: Asymptotic Error Expansion and Defect in the Finite Element Method. University of Heidelberg, Institut für Angewandte Mathematik, Heidelberg.
[3] H. Blum, Q. Lin, R. Rannacher: Asymptotic error expansion and Richardson extrapolation for linear finite elements. Numer. Math. 49 (1986), 11–38. · Zbl 0594.65082
[4] F. Brezzi: On the existence, uniqueness, and approximation of saddle point problems arising from Lagrangian multipliers. RAIRO, Anal. Numér. 2 (1974), 129–151. · Zbl 0338.90047
[5] H. Brunner, Y. Lin, S. Zhang: Higher accuracy methods for second-kind Volterra integral equations based on asymptotic expansions of iterated Galerkin methods. J. Integral Equations Appl. 10 (1998), 375–396. · Zbl 0944.65140
[6] J. R. Cannon, Y. Lin: Non-classical H 1 projection and Galerkin methods for nonlinear parabolic integro-differential equations. Calcolo 25 (1988), 187–201. · Zbl 0685.65124
[7] J. R. Cannon Y. Lin: A priori L 2 error estimates for finite element methods for nonlinear diffusion equations with memory. SIAM J. Numer. Anal. 27 (1990), 595–607. · Zbl 0709.65122
[8] C. Chen, Y. Huang: Higher Accuracy Theory of FEM. Hunan Science Press, Changsha, 1995.
[9] J. Douglas, Jr., J. E. Roberts: Global estimates for mixed methods for second order elliptic equations. Math. Comput. 44 (1985), 39–52. · Zbl 0624.65109
[10] R. E. Ewing, Y. Lin, T. Sun, J. Wang, S. Zhang: Sharp L 2 error estimates and superconvergence of mixed finite element methods for nonFickian flows in porous media. SIAM J. Numer. Anal. 40 (2002), 1538–1560. · Zbl 1044.76032
[11] R. E. Ewing, Y. Lin, J. Wang: A numerical approximation of nonFickian flows with mixing length growth in porous media. Acta Math. Univ. Comenian. (N. S.) 70 (2001), 75–84. · Zbl 1007.76036
[12] R. E. Ewing, Y. Lin, J. Wang: A backward Euler method for mixed finite element approximations of nonFickian flows with non-smooth data in porous media. Preprint.
[13] R. E. Ewing, Y. Lin, J. Wang, S. Zhang: L error estimates and superconvergence in maximum norm of mixed finite element methods for nonFickian flows in porous media. Int. J. Numer. Anal. Model. 2 (2005), 301–328. · Zbl 1151.76594
[14] G. Fairweather, Q. Lin, Y. Lin, J. Wang, S. Zhang: Asymptotic expansions and Richardson extrapolation of approximate solutions for second order elliptic problems on rectangular domains by mixed finite element methods. SIAM J. Numer. Anal. 44 (2006), 1122–1149. · Zbl 1388.76359
[15] P. Helfrich: Asymptotic expansion for the finite element approximations of parabolic problems. Bonn. Math. Schr. 158 (1984), 11–30. · Zbl 0549.65062
[16] S. Jia, D. Li, S. Zhang: Asymptotic expansions and Richardson extrapolation of approximate solutions for integro-differential equations by mixed finite element methods. Adv. Comput. Math. To appear. · Zbl 1160.65067
[17] M. N. LeRoux, V. Thomée: Numerical solutions of semilinear integro-differential equations of parabolic type with nonsmooth data. SIAM J. Numer. Anal. 26 (1989), 1291–1309. · Zbl 0701.65091
[18] Q. Lin, I. H. Sloan, R. Xie: Extrapolation of the iterated-collocation method for integral equations of the second kind. SIAM J. Numer. Anal. 27 (1990), 1535–1541. · Zbl 0724.65128
[19] Q. Lin, N. Yan: The Construction and Analysis of High Efficiency Finite Element Methods. Hebei University Publishers, 1996.
[20] Q. Lin, S. Zhang: An immediate analysis for global superconvergence for integrodifferential equations. Appl. Math. 42 (1997), 1–21. · Zbl 0902.65090
[21] Q. Lin, S. Zhang, N. Yan: Asymptotic error expansion and defect correction for Sobolev and viscoelasticity type equations. J. Comput. Math. 16 (1998), 57–62. · Zbl 0889.65098
[22] Q. Lin, S. Zhang, N. Yan: High accuracy analysis for integrodifferential equations. Acta Math. Appl. Sin. 14 (1998), 202–211. · Zbl 0943.65159
[23] Q. Lin, S. Zhang, N. Yan: Methods for improving approximate accuracy for hyperbolic integro-differential equations. Syst. Sci. Math. Sci. 10 (1997), 282–288. · Zbl 0899.65081
[24] Q. Lin, S. Zhang, N. Yan: Extrapolation and defect correction for diffusion equations with boundary integral conditions. Acta Math. Sci. 17 (1997), 409–412. · Zbl 0907.65096
[25] Q. Lin, S. Zhang, N. Yan: An acceleration method for integral equations by using interpolation post-processing. Adv. Comput. Math. 9 (1998), 117–128. · Zbl 0920.65087
[26] T. Lin, Y. Lin, M. Rao, S. Zhang: Petrov-Galerkin methods for linear Volterra integro-differential equations. SIAM J. Numer. Anal. 38 (2000), 937–963. · Zbl 0983.65138
[27] Y. Lin: On maximum norm estimates for Ritz-Volterra projections and applications to some time-dependent problems. J. Comput. Math. 15 (1997), 159–178. · Zbl 0879.65097
[28] Y. Lin, V. Thomée, L. Wahlbin: Ritz-Volterra projection onto finite element spaces and applications to integrodifferential and related equations. SIAM J. Numer. Anal. 28 (1991), 1047–1070. · Zbl 0728.65117
[29] G. Marchuk, V. Shaidurov: Difference Methods and Their Extrapolation. Springer, New York, 1983. · Zbl 0511.65076
[30] B. Neta, J. Igwe: Finite difference versus finite elements for solving nonlinear integro-differential equations. J. Math. Anal. Appl. 112 (1985), 607–618. · Zbl 0625.65145
[31] A. K. Pani, V. Thomée, L. Wahlbin: Numerical methods for hyperbolic and parabolic integro-differential equations. J. Integral Equations Appl. 4 (1992), 533–584. · Zbl 0764.65086
[32] I. H. Sloan, V. Thomée: Time discretization of an integro-differential equation of parabolic type. SIAM J. Numer. Anal. 23 (1986), 1052–1061. · Zbl 0608.65096
[33] V. Thomée, N. Zhang: Error estimates for semidiscrete finite element methods for parabolic integro-differential equations. Math. Comput. 53 (1989), 121–139. · Zbl 0673.65099
[34] J. Wang: Superconvergence and extrapolation for mixed finite element methods on rectangular domains. Math. Comput. 56 (1991), 477–503. · Zbl 0729.65084
[35] J. Wang: Asymptotic expansions and L error estimates for mixed finite element methods for second order elliptic problems. Numer. Math. 55 (1989), 401–430. · Zbl 0676.65109
[36] N. Yan, K. Li: An extrapolation method for BEM. J. Comput. Math. 2 (1989), 217–224. · Zbl 0673.65072
[37] S. Zhang, T. Lin, Y. Lin, M. Rao: Extrapolation and a-posteriori error estimators of Petrov-Galerkin methods for non-linear Volterra integro-differential equations. J. Comp. Math. 19 (2001), 407–422. · Zbl 0989.65151
[38] A. Zhou, C. B. Liem, T. M. Shih, T. Lü: A multi-parameter splitting extrapolation and a parallel algorithm. Syst. Sci. Math. Sci. 10 (1997), 253–260. · Zbl 0895.65058
[39] Q. Zhu, Q. Lin: Superconvergence Theory of the Finite Element Methods. Hunan Science Press, 1989.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.